IN our daily lives it is inevitable that our profession brings us into contact with umpteen different types of medicine – pills and potions of every kind imaginable, writes Dominic Plumley.
I guess it is probably slightly different for GPs, as they are often separated from their prescribed treatments by the pharmacist, their instructions consequently going through a second party.
For us vets, we have to be constantly aware of the dangers of becoming complacent about our clients’ ability to follow our own directions with respect to the treatment of their animals.
In the last few weeks we have had a couple of instances where there have been potential problems, though thankfully without serious consequence and all purely accidental.
The first situation was a simple case of mistaken identity. The patient was - and thankfully still is - a Cocker Spaniel pup that had been suffering persistant bouts of diarrhoea. Laboratory analysis of his faeces revealed that he was infected with campylobacter, a bacterium that is often implicated in cases of human food poisoning.
Puppies are often not good at taking tablets and so a course of antibiotics in the form of a liquid suspension was prescribed. No problems there, he actually enjoyed the medicine, his owners quickly getting into the routine of giving 2mls night and morning.
Then disaster struck. The antibiotics, as instructed, were kept in the fridge. Not part of the plan though was the bottle of paediatric ibuprofen suspension sat next to them. Without thinking, the pup’s owner accidentally picked up the wrong bottle and before realising had given him the 2mls dose. Panic stations. Fortunately, a quick call to the Veterinary Poisons Information Service (VPIS) soon put our minds at rest. The dose wasn’t fatal, but could potentially cause signs of gastric irritation.
A few days of gastro-protectants were sufficient to ensure nothing serious happened and what’s more the diarrhoea has been successfully treated as well.
The VPIS is an excellent source of information about all things toxic and not just things that are poisonous. I bet as soon as I mentioned the word poisonous – you were already producing a picture in your mind of a bright red mushroom with white spots (actually toadstool poisonings are very rare).
As previously mentioned in this diary, our animals have a knack of hunting out a multitude of toxic things, frequently rat bait or slug pellets.
Calls to the VPIS are commonly about overdosing with normal medications, the usual story being something like - the kids came home from school and gave Fido his medicine then mum gave it to him again while she was cooking the supper. When dad came home from work he thought he was doing everyone a favour by treating the dog and it wasn’t until they all sat down together that it dawned on them that their pooch had been triple dosed.
An alternative version is the greedy Labrador that liked his medication so much that he thought he would get onto the bench to get the pill pot and take the lot in one go.
If the problem is discovered in good time, it is sometimes possible to make the animal vomit in an attempt to bring up the pills before they are absorbed into the system. If a period of time has elapsed since ingestion, the only option is to treat the effects of whatever toxin was taken. Thankfully this is usually successful and it is uncommon to get fatalities.
Very occasionally, it is not our patients that have problems but their owners. A couple of weeks ago, Steve, one of our vets at Wooler, received a call from a farmer who had dropped a bottle of antibiotic and had accidentally splashed some of the liquid on his hand.
Knowing the substance was potentially toxic and concerned that his skin appeared to be stained he phoned Steve to see if he should be worried.
“I’ll just go and see if I can find some information but if you’re not still on the line when I get back – there’s your answer!”
Steve’s reply didn’t exactly put his mind at rest though he did qualify it with a timely “Only joking”!